Main Causes, Symptoms, and Measures to Prevent an Insulin Overdose

People with type 1 diabetes are required to get insulin shots to manage their blood glucose levels. Generally, type 2 diabetes can be controlled with diet and exercise, but in severe cases, its treatment may also require insulin therapy. Insulin overdose occurs when the medicine is administered in more than the recommended amount. And when it does, it causes the blood sugar levels to drop critically thus, giving rise to hypoglycemia, also known as low blood sugar.

What Indicates Insulin Overdose?

Insulin overdose causes hypoglycemia, and this is what triggers the unpleasant symptoms in the body.

» Early symptoms may include:

  • Sweating
  • Dizziness
  • Cold sweats
  • Shakiness
  • Blurred vision
  • Extreme hunger
  • Headache
  • Itchy skin rash
  • Wheezing
  • Trouble breathing
  • Heart beats may get faster than normal. This might cause unusual sensations in the chest area
  • Coordination problems
  • Difficulty in talking
  • Increased irritability
  • Confusion
  • Abnormally anxious

» Apart from the above symptoms, seizures, tremors, loss of consciousness and coma may also occur in the person who has been overdosed with insulin. In extreme cases, if the condition is not treated, then death may follow.

What Causes the Overdose?

» An episode of insulin overdose is triggered when the patient takes too much insulin, or when food is not taken in enough quantity after taking the drug. Accidental insulin overdose is common with most diabetic patients, as it can be a difficult medicine regarding the adequate or the required amount of dosage.

» Furthermore, insulin comes in many types; common ones include long-lasting and short-lasting. Generally, the former one’s dosage is 30 units, and the latter’s, 10 units. Now if the short-acting drug is taken in 30 units, then it may cause an overdose. Doctor strictly advise patients to avoid injecting the drug into areas that are soon going to be involved in exercise. For instance, if a person injects the drug into his limbs right before workout, then this might trigger an overdose too.

How Can You Prevent it

» Needless to say, the drug must be strictly used in dosages recommended by a doctor.

» Usually, patients self inject the drug. However, if you have any doubts about the procedure, then do not mind consulting your health care provider.

» It is important to change sites every time you inject. For instance, if you have injected near the stomach, then go for the leg for the second shot.

» It is important to take a note of the fact that, the drug works the fastest when injected near the stomach, with a medium pace when injected into the arms, and slowest in case of thighs.

» Patients are advised to carry sugary foods with them, especially when they are going out of their home. Having candy, fruit juice, glucose tablets, regular soda, etc., helps in counteracting the early symptoms of hypoglycemia.

» Regular medical visits are necessary for monitoring blood glucose levels.

» Severe case of overdose may make you unconscious. And in such cases, you would require other people to help. So wearing a medical alert bracelet stating your medical history may be a life saver.

» For diabetics, skipping meals means inviting trouble. Even if you are not hungry, ensure that you eat something.

Treating an insulin overdose is not difficult, and can be done at home. However, if you feel you are about to pass out or are too confused to think right, then call 911 immediately or ask your near ones for help.

Leave a Reply

Your email address will not be published. Required fields are marked *

Get more Diabetes Updates like this
in your inbox

Subscribe to our mailing list and get interesting stuff and updates to your email inbox.